They can make you feel fanastic, but the downside is you can overdo it without really knowing it. Also they can give you insomnia, to start with in high doses, and a bit of a jittery feeling. Long term effects can be osteoperosis so Vit D3 is a good idea and calcium. Some people get a moon face if they are on them long term, it goes quickly once you are off them as does any weight you may gain as steroids can make you feel hungry. It is a false hunger so best to have healthy snacks prepared.
I have been on them a few times since being diagnosed with SLE (back in 2002), and on some occasions, on quite high doses. On low doses, I have never really had any side-effects, but on high doses, I have had a bit of a moon face (rounder face than normal - to people who didn't know me, I looked normal...), but the worst side effect was the sleeping problems, mostly insomnia, but also vivid nightmares on the rare occasions I was sleeping. But to be honest, despite all of this, corticosteroids have got me back on track, so I am not complaining!
I have been on low dosage prednisone for the last eighteen years and the main side effect I have is some bone thinning and very frail skin. I bruise when touched and my skin tears very easily. However I am happy to put up with these problems as the cortisone controlled my brain fog and I find having a useable brain worth the disadvantages.
Gaining weight had been an issue for me in the past.
I felt much better since I went off steroids. I've been more or less steriods free for a few years now.
I would take them occassionally when I have flares for a week or so maximum, but I usually try to avoid it as much as possible.
For me, I find resting in a cool place for a day or two very helpful.
I'm not totally off it though. But I chose to not take them continously.
1 - 5 of 5 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.